Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 5, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Apr 15, 2002, 6:25 PM EDT for Isle of Wight County, Virginia. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 15, 2002, 6:25 PM EDT (22:25 UTC)
- Expired
- Apr 15, 2002, 6:55 PM EDT
- In force
- 30 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Isle of Wight County, VA
The radar
The Norfolk radar (KAKQ), 28 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 6:45 PM EDT | Hail 1 | Isle Of Wight, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KAKQ 152225
SVRAKQ
VAC093-152255-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
623 PM EDT MON APR 15 2002
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ISLE OF WIGHT COUNTY IN SOUTHEAST VIRGINIA
* UNTIL 655 PM EDT
* AT 623 PM EDT...LAW ENFORCEMENT OFFICIALS REPORTED A SEVERE
THUNDERSTORM NORTH OF ISLE OF WIGHT COURTHOUSE...MOVING SOUTHEAST AT
20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR
ISLE OF WIGHT AT 630 PM.
AT 623 PM LOCAL LAW ENFORCEMENT REPORTED DIME SIZE HAIL NORTH OF
ISLE OF WIGHT COURTHOUSE ON RTE 258.
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF DIMES.
VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.
AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.
$$
CULLEN
&&
LAT...LON 3698 7682 3685 7666 3683 7662 3725 7651
3696 7659What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 3:50 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Apr 15, 3:50 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 350 PM EDT MON APR 15 2002 LATEST REFLECTIVITY COMPOSITES SHOW SOME ISOLATED SHOWER AND TSTM ACTIVITY THAT FORMED ALONG A COUPLE OF OUTFLOW BOUNDARIES LAID DOWN BY THIS MORNINGS CONVECTION. AMS UNSTABLE...WITH LAPS SOUNDINGS SHOWING 1800 CAPE...BUT VERY LITTLE SHEAR WITH SREH 18 NEAR PENINSULA CELL. EXPECT THESE ISOLD PULSE SHOWERS AND STORMS TO DISSIPATE AFTER SUNSET. THERE IS A WEAK SHORTWAVE IN NW FLOW THAT SKIRTS NRN ZONES TONIGHT...BUT NOTHING GOING ON PRECIP WISE WITH THIS FEATURE NOW...AND DONT THINK IT IS DYNAMIC ENUF TO TRIGGER ANYTHING TONIGHT. 500 HEIGHTS INCREASE TOMORROW AS EVEN WARMER AIR ADVECTS IN AT LOW LEVELS FROM THE W. THINK UPPER 80S A GOOD BET OVER MOST OF THE CWA AWAY FROM THE WATER TOMORROW AND WEDNESDAY...AND WOULDNT BE SURPRISED TO SEE SOME LOWER 90S AT WARMER SPOTS. MAY APPROACH RECORDS TOMORROW...BUT AT THIS POINT THINK WILL COME UP JUST SHY. AS ALWAYS...CANT RULE OUT ISOLATED ACTIVITY TUE AND WED...BUT BUILDING HEIGHTS...AND WARMING ALFT...AS WELL AS LACK OF ANY TRIGGER...MAKES THIS LESS LIKELY...ALTHOUGH A LITTLE BIT OF A LEE TROF COULD FOCUS A FEW CELLS ACROSS THE PIEDMONT. WILL LEAVE OUT ANY MENTION OF CONVECTION AT THIS POINT FOR TUE AND WED...GIVEN THE ISOLATED NATURE OF IT...WITH 90+ PERCENT OF AREAS REMAINING DRY. ANOTHER WEAK UPPER TROF CROSSES THE REGION LATE WED AND WED NIGHT...SOMEWHAT SIMILAR TO THE SYSTEM THAT CROSSED THE REGION LAST NIGHT. FOR THIS REASON...WILL CONTINUE WITH RAIN CHCS WED NIGHT. BACK DOOR FRONT APPROACHES AREA FROM N LATE THU...LIKELY COOLING DOWN AT LEAST NE ZONES ON FRIDAY...AS WINDS BECOME ELY THERE. NEXT FROPA FORECAST TO BE LATE SATURDAY...WITH MRF...AND ECMWF BOTH STALLING THE E/W ORIENTED FRONT ACROSS THE MID ATLANTIC...WITH A FRONTAL WAVE RIDING EAST ACRCOSS THE REGION IN THE SUN/MON TIME FRAME. OF COURSE...TOO EARLY TO MAKE DEFINITE JUDGEMENTS ON TIMING...OR EVEN PLACEMENT OF STALLED FRONT...BUT WILL GO AHEAD AND FORECAST PRECIP CHCS IN THE SAT AFTERNOON THROUGH MON TIME FRAME. MARINE...NO FLAGS. FCSTID = 18 SBY 60 86 62 87 / 10 10 10 20 OXB 58 83 60 81 / 10 10 10 20 ECG 62 87 64 88 / 20 10 10 20 ORF 62 87 64 88 / 20 10 10 20 PHF 62 87 64 88 / 20 10 10 20 AKQ 61 88 62 89 / 20 10 10 20 RIC 61 88 62 89 / 20 10 10 20 FVX 61 88 62 89 / 20 10 10 20 .AKQ... MD...NONE. NC...NONE. VA...NONE. REILLY
In the hours before
Special weather statement, Apr 15, 5:05 PM EDT, 1 hour 20 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-161200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 505 PM EDT MON APR 15 2002 ...UNSEASONABLE WARMTH COMES EARLY TO THE MIDDLE ATLANTIC REGION... A STRONG BERMUDA HIGH PRESSURE SYSTEM CENTERED OFF THE ATLANTIC SEABOARD...WILL PUMP A WARM SOUTHWESTERLY FLOW OF AIR ACROSS THE MIDDLE ATLANTIC REGION...THROUGH MIDWEEK. HIGH TEMPERATURES...WILL REACH INTO THE UPPER 80S...IN MOST LOCATIONS AWAY FROM THE COAST ON BOTH TUESDAY AND WEDNESDAY...WITH A FEW LOCATIONS TOPPING THE 90 DEGREE MARK...FOR THE FIRST TIME THIS YEAR. NORMAL HIGH TEMPERATURES FOR THIS TIME OF YEAR ARE IN THE UPPER 60S. A COOL BREEZE OFF THE WATER...WILL KEEP TEMPERATURES IN THE 60S AND 70S RIGHT ALONG THE SHORELINE. THESE HIGH TEMPERATURES WILL APPROACH...BUT PROBABLY NOT REACH RECORD LEVELS. HERE ARE THE RECORD HIGHS FOR A FEW LOCATIONS OVER THE NEXT FEW DAYS... RICHMOND FOR APRIL 16...93 DEGREES...AND FOR APRIL 17...96 DEGREES. NORFOLK FOR APRIL 16...91 DEGREES...AND FOR APRIL 17...90 DEGREES. A WEAK FRONTAL SYSTEM WILL DROP INTO THE REGION LATE WEDNESDAY...AND BRING SLIGHTLY COOLER READINGS. HIGH TEMPERATURES WILL STILL BE WELL ABOVE NORMAL FOR THE END OF THE WEEK...MAINLY IN THE MIDDLE 70S TO MIDDLE 80S. EFFECTS OF HEAT AND HUMIDITY CAN BE MINIMIZED BY REDUCING OUTDOOR ACTIVITIES...DRINKING PLENTY OF WATER OR NON-ALCOHOLIC BEVERAGES...AND WEARING LIGHT-COLORED CLOTHING. IF POSSIBLE...SPEND TIME IN AIR CONDITIONED FACILITIES. CULLEN
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.